View Full Version : Has anyone else gotten a bad case of the stupids on Lamictal


Jshect
01-02-12, 08:11 PM
To start with, I believe I have bipolar II, ADD-PI SCT, and anxiety. I feel more stable than ever on Lamictal so I don't want to go off it, but my concentration, which is poor to begin with, has gotten much worse. I have trouble reading and I have always been a good writer but now I am having trouble with that. The thing that is strange is that I am a much better conversationalist now, even in sophisticated conversations I converse better, but yet I can't concentrate when I try to read. It doesn't make any sense. My anxiety feels like it has diminished a little in some ways and in other ways it has gotten worse. This is a strange drug reaction. Has anyone had a reaction like this and did anything help?

It could be that Lamictal is interacting with some of the other medications I am on. I am on 25 mg Lamictal, oxcarbazapine, loxatine, trazadone, buroprion, and Deplin. ANy suggestions.

I also get really weak if I haven't eaten a lot.

I am so fed up with these medications. Most of them cost a fortune, don't work at all, or when they do work in some specific ways, they have terrible side effects. I am reaching my breaking point!

emploding
01-02-12, 08:33 PM
I had to double check the author of this post, I wondered if it was me!

I have bipolar (type 2), ADD-PI SCT and a bunch of other things. I'm currently only on lamictal and citalopram and I love the lamictal because it seems to be the only mood stabiliser that helps actually stabilise my mood. However, my shrink seems to think the lamictal could be the "reason" for the SCT but I'm not in a position right now to go off it and risk the bipolar crash that might come.

Can you come off some of your meds, slowly? Mind you, you're on a tiny dose of lamictal, the standard is around 200mg or more so if 25mg is having that much of a negative effect maybe it's not the drug for you.

Abi
01-02-12, 08:43 PM
Lamictal for babies

Depakote is da **** for stupification

Rebelyell
01-02-12, 10:22 PM
I dont need meds to get the stupids>:D

EYEFORGOT
01-02-12, 10:25 PM
I dont need meds to get the stupids>:D

ditto

In all seriousness though, I love Lamictal for my bipolar but I couldn't ever tell if it was making my ditzy/forgetful moments worse or not. My memory has been getting worse, that's for sure.

Rebelyell
01-02-12, 10:30 PM
Suffering crs or doing stupid nervous things around important people like bosses.It makes me look stupid and makes me feel small even tho IMnot stupid or irresponsible etc.

Jshect
01-03-12, 01:54 AM
Yea, I had the stupids (SCT) before Lamictal, now I'm 10 times worse in some ways.

Jshect
01-03-12, 01:59 AM
Emploding, did you have SCT symptoms before going on Lamictal?

Jshect
01-03-12, 02:21 AM
Emploding, I don't know if I want to come off of it, because I haven't felt this stable, in a while and I'm making more friends because I communicate better for some reason. I just wish I could get rid of the negative features. It says on drugs.com that Lamictal interacts with two of the drugs I am currently on which is why I may be noticing a big difference while only being on 25 mg. Luckily, I see a new Pdoc tomorrow so hopefully he'll have some answers. I'll keep you posted on what he says.

scatteredboy
01-03-12, 01:02 PM
I was given Lamictal ODT back in March for a diagnosis (possible misdiagnosis) of Bipolar Depression. The doctor had me work up to 100mg if I remember correctly. During that time period my personality dulled. I began to legitimately not care about important things such as paying bills and visiting ill family members. I had no passion for anything in my personal life. I also took adderall ir 30mg 2x a day and it lost its ability to control my attention span. I truly felt like I was forgetful (stupids) all the time and the worse part was I didn't care. I don't think Lamictal was right for me and I discontinued treatment. The "stupids" went away.

Just thought I'd share my experience.

emploding
01-03-12, 05:58 PM
Emploding, did you have SCT symptoms before going on Lamictal?

I only heard of SCT recently, and it isn't a common "diagnoses" in Australia. I was actually diagnosed ADD-PI with severely diminshed processing speed (which is actually the same as SCT, but I'm getting rambly, oops).

So, to answer your question - since I wasn't aware of SCT before I started lamictal, I can't actually say if the symptoms existed beforehand or not. I suspect they did, as I'm not known for my speedy thinking lol

Jshect
01-07-12, 01:05 AM
I think you if you read descriptions of SCT you would know immediately whether or not you have had it all your life.

Psychomaze
01-08-12, 05:00 AM
I take 200mg Lamictal and 750 Depakote for years now and it has both helped me to the point that I could get the ambition to go to school, but it has also failed me sometimes in which they appear to not do anything... probably depends on the emotional phase, I guess. I tend to get dizzy and nearly faint at times but on the bright side, the decreased appetite helped drop my weight down from 315 (when I stopped keeping track) to 152 (just stepped on the scale) and the health problems associated with weight went away - which causes me to feel better with myself with the energy and desire to do more.

Then to counter for the confusion and trouble with the memory, I take Adderall (generic) and get the needed accommodations for learning disabilities at school - and man do I work my butt off that even one of my teachers questioned me about the large amount of time I spend on studying. (but I'm proud as h*ll with my grades, that's for sure)

... meh, I could go on in circles like that but this is my experience with both medications (plus Adderall) combined.

Ivy0202
01-17-12, 10:22 PM
So I was diagnosed with Bipolar II a few years before I was diagnosed with ADHD and I've often wondered about which came first. Lamictal was my first-line bipolar medication and until recently I was taking 300mg/day. It had been a godsend as far as my mood is concerned. I had been at that dose for some time before I really started to discuss my aimlessness, severe lack of motivation, and inability to finish the few things I managed to start with my doctor. He consequently diagnosed me with ADHD and started me on Strattera, eventually working me up to 80mg/day. It helped a bit initially but not dramatically and I was beginning to accept my malaise as a consequence of the bipolar, constantly wondering whether A) It was a side effect of the Lamictal (and/or the 5mg Abilify) that I was on; or B) I truly had ADHD.

After the Strattera started to fail me, he put me on 10mg Focalin XR. Wow. If there was any doubt that I had ADHD, my reaction to the Focalin dispelled it. I was calm, focused, motivated. I was me again. We've tweaked the dosage and now I'm settled on 10mg Focalin XR twice a day.

I recently had to discontinue the Lamictal because I developed a rare autoimmune reaction to it. Needless to say, it's been a rough couple of weeks. Earlier this week, I was rapid cycling minute to minute. I had my first ever "mixed episode" (I didn't know my brain could even do that kind of thing!). Things have quieted down significantly, however, and I'm actually feeling better than I have mentally in months...maybe years :)

Anyways, long story short: I can't be certain that the Lamictal was the source of my malaise, a contributing factor to some degree, or had no impact at all in that regard.

::sighs::

Here's to beginning the search for the perfect pharmacological cocktail yet again...

quirkyscrawler
01-25-12, 10:30 PM
I had some word retrieval issues ("tip of the tongue" syndrome) and would blank out sometimes in the middle of conversations when I was on Lamictal...Perhaps it affects an area in the brain responsible for language?

Seafair
08-19-12, 01:52 AM
My biggest issues with Lamictal also were word retrieval and blanking out mid sentence!
After trial and error, I determined it extremely important to take dosage at same time daily without fail -- otherwise back to losing my words, etc. Initially, I started at 25mg 4x day which worked best. However, after 8 years, I'm still taking 100mg daily but must take half of a 100mg tab twice a day due to the cost. I'm also a BRAND NAME ONLY patient as the generic Lamictal caused terrible mouth sores. Good luck to all.

Katzy26
09-02-12, 08:54 PM
I do! I developed concentration issues and memory problems that never went away even when I was off this drug. But the benefits definitely outweighed the side effects in my case so I'm on the starter kit again at 50 mg . here's my full story if you're interested :
http://www.addforums.com/forums/showthread.php?t=130922

aphysicality
09-26-12, 10:39 PM
I think I know the reason why Lamictal has caused my memory to be terrible since I started taking it. Lamictal was originally prescribed for people with seizures. Part of the reason that it's effective for them is that Lamictal blocks acetylcholene to some degree. Acetylcholene is a neurotransmitter that affects both the central nervous system and the peripheral nervous system, especially with motor function (movement).

Unfortunately, acetylcholene is also used in the brain during the process of storing memory (and recalling memories to a lesser degree). So that's probably the main reason that Lamictal has an effect on memory like it does. I don't know if it's a problem for everyone, but it certainly has been for me.


I will say that memory isn't the only side-effect I've noticed; however, the other one isn't anything that I'm going to complain about in the least.